July 8, 2015
SSRIs Can Increase Bone Fracture Risk in Menopausal Women
Boston—Prescribing selective serotonin reuptake inhibitors (SSRIs) to ameliorate menopausal symptoms in middle-aged women may have a serious, unanticipated side effect: increased bone fracture risk, according to a new study.
The study, which involved researchers from Harvard and Northeastern universities in Boston and the University of North Carolina in Chapel Hill, indicates that the elevated risk could last for several years, leading the authors to suggest that shorter treatment length might be preferable. The report was published online recently by the journal Injury Prevention.
Background information in the article notes that SSRIs are the third most frequently prescribed class of drug in the United States, and are often prescribed for disorders that are not essentially psychiatric, such as irritable bowel syndrome. In addition, SSRIs often are used as an alternative to hormone replacement therapy (HRT) for menopause symptoms such as hot flushes and night sweats.
Noting that psychiatric disorders, such as depression, have been linked to increased fracture risk, the researchers sought to determine if SSRI use by women for menopausal symptoms led to a greater chance of suffering a bone fracture.
Employing the PharMetrics Claims Database, which contains detailed information on medical and drug treatment claims made by 61 million patients in more than 98 U.S. managed-care plans, the study team zeroed in on 137,031 women, aged 40 to 64 with no mental health issues, who started treatment with SSRIs between 1998 and 2010. SSRIs used included citalopram, hydrobromide, escitalopram oxalate, fluoxetine hydrochloride, fluvoxamine maleate, paroxetine hydrochloride, and sertraline hydrochloride.
That group was compared with more than 236,294 women of the same age who were prescribed H2 antagonists or proton pump inhibitors (PPIs), typically used to treat indigestion, over the same time period.
Results indicate that fracture rates were notably higher among the women treated with SSRIs compared to the other group, i.e., 76% higher 1 year after starting treatment, 73% higher after 2 years, and 67% higher after 5 years.
Researchers caution that their research was an observational study, so no definitive conclusions can be drawn about cause and effect. They point out, however, that previous research has suggested antidepressants can alter bone turnover, promoting bone thinning rather than bone strengthening.
“SSRIs appear to increase fracture risk among middle-aged women without psychiatric disorders, an effect sustained over time, suggesting that shorter duration of treatment may decrease fracture risk,” the authors conclude.
|Connect With U.S. Pharmacist